Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Borderline anemia - but much faster pulse rate, energy drainage and lower sex drive
Jan 21, 2004

Hi, Dr. Bob,

I am borderline anemic - RBC's at 4.1, Hemaglobin at 13.7 etc. But, my pulse rate tends these days to be 101 to 105 and I experience real fatigue in the mornings.

I have had HIV for 2 years and my VL has remained mostly undetectable, sometimes a few hundred. CD4's all over the map, though always within normal (never below 600 and usually 750 to 1,000). CD4/CD8 ratio has been .8 to 1, CD4 has gone down from 48 a year ago to 35 now.

Do you think that Procrit could help slow down my heart rate and give me a lift at this stage? Can some people, with borderline anemia, feel really affected and therefore benefit from procrit? ...or should I keep Procrit in reserve for the day that I may be more seriously anemic?

And also, though my testosterone has stayed within normal (total testosterone of 375 to 450, depending on when tested and free testosterone varies from 1 to 2 range). Could borderline anemia be the cause of lower sex drive?

I would value your advice on whether to give Procrit a shot (so to speak!).

Many thanks.

Response from Dr. Frascino

Hello,

The normal range for hemoglobin is 14-18 g/dL for men and 12-16 g/dL for women. Considering your testosterone levels of 375-450, I'm guessing you're a man (at least I hope so). So you are indeed "borderline anemic." The next step here is to find out why. Optimal treatment of any disease (including anemia) is dependent on identifying the underlying cause and then tailoring the treatment to that cause. There are many potential causes of anemia, particularly in light of your HIV-positive status. Here's a partial list of potential causes:

1. HIV itself can cause chronic inflammation and suppress bone marrow function, which in turn decreases the production of new red blood cells. This is termed anemia of chronic disease.

2. HIV-related infections or cancers MAC, TB, CMV, parvovirus B-19, non-Hodgkin's lymphoma, etc.

3. Medication side effects AZT, Bactrim, ganciclovir, dapsona, pyrimethamine, interferon, cancer chemotherapy, etc.

4. Blood loss.

5. Nutritional deficiencies iron, vitamin B-12, and folic acid.

6. Hormone imbalances.

Once the cause of your anemia has been identified, the appropriate treatment can be started. If, for instance, you are iron- or vitamin-deficient, a supplement may be all you really need. If, on the other hand, your blood counts continue to fall and AZT or HIV itself turns out to be the cause, then Procrit may be your best option.

So should you give Procrit a shot now? No, your next step is to identify the underlying problem.

Do I think anemia is the cause of you elevated heart rate? No. There are many causes for a higher than normal pulse. It is true that rapid heart rates can be a sign of anemia. However this is usually seen only when the hemoglobin is significantly lower than the borderline counts you mention.

Finally, could anemia cause a lower sex drive? Yes, decreased libido is one of many symptoms that can be associated with anemia. However, again this is usually seen when the hemoglobin counts are lower than your "borderline" values.

Good luck.

Dr. Bob


Previous
Does celestone affect HIV Ab Test?
Next
CD4 count down rapidly??

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement